Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 22, NWS Missoula, MT

June 20, 2007Lake County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 20, 2007, 8:42 PM MDT for Lake County, Sanders County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2007, 8:42 PM MDT (02:42 UTC)
Expired
Jun 20, 2007, 9:30 PM MDT
In force
48 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 57 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:23 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3379 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 210242
SVRMSO
MTC047-089-210330-
/O.NEW.KMSO.SV.W.0022.070621T0242Z-070621T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
842 PM MDT WED JUN 20 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SANDERS COUNTY IN NORTHWEST MONTANA...
  SOUTHERN LAKE COUNTY IN NORTHWEST MONTANA...

* UNTIL 930 PM MDT.

* AT 834 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. 
  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF RONAN...OR ABOUT 21
  MILES SOUTH OF POLSON...AND WAS MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RONAN AROUND 905 PM MDT...
  PABLO AROUND 910 PM MDT.

HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS 
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO.

LAT...LON 4762 11372 4760 11392 4754 11394 4750 11392
      4747 11396 4744 11394 4731 11422 4744 11438
      4775 11391 4775 11387

$$
1 follow-up statement
000 
WWUS55 KMSO 210322
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
921 PM MDT WED JUN 20 2007

MTC047-089-210331-
/O.EXP.KMSO.SV.W.0022.000000T0000Z-070621T0330Z/
LAKE MT-SANDERS MT-
921 PM MDT WED JUN 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANDERS AND
SOUTHERN LAKE COUNTIES EXPIRES AT 930 PM MDT...

THE STRONG THUNDERSTORM THAT MOVED JUST EAST OF LONEPINE HAS WEAKEND 
OVER THE PAST 15 MINUTES AND WILL BE ALLOWED TO EXPIRE AT 930 PM MDT.

LAT...LON 4762 11372 4760 11392 4754 11394 4750 11392
      4747 11396 4744 11394 4731 11422 4744 11438
      4775 11391 4775 11387

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:18 PM MDT, 6 hours 24 minutes earlier.

Area forecast discussion, Jun 20, 2:18 PM MDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MDT WED JUN 20 2007

.DISCUSSION...TONIGHT THROUGH FRIDAY...A SHORTWAVE UPPER LEVEL
DISTURBANCE WILL CONTINUE TO MAKE ITS WAY THROUGH CENTRAL IDAHO
AND SOUTHWEST MONTANA THIS EVENING...HELPING TO PRODUCE
THUNDERSTORMS AND A FEW SHOWERS OVER THIS AREA. THE MAIN THREAT
WITH THESE STORMS WILL BE STRONG WINDS...LITTLE PRECIPITATION IS
EXPECTED. SOUTHWEST FLOW WILL BRING CONTINUED WARM TEMPERATURES
AND THE THREAT OF ISOLATED AFTERNOON THUNDERSTORMS THROUGH
FRIDAY.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE UPPER RIDGE AXIS WILL BE
EAST OF THE CONTINENTAL DIVIDE WITH A WELL DEVELOPED LOW PRESSURE
SYSTEM MEANDERING JUST OFF VANCOUVER ISLAND. THE RESULTANT SOUTHWEST
FLOW ALOFT WILL BE QUITE ORGANIZED WITH SPOKES OF ENERGY SWEEPING
NORTHEAST THROUGH THE NORTHERN ROCKIES REGION. TIMING OF THESE MINOR
FEATURES WILL BE MORE DIFFICULT TO PIN DOWN...BUT THE GENERAL SENSE
OF THE FORECAST WILL BE GENERALLY UNSTABLE AND BREEZY WITH A COOLING
TREND...ESPECIALLY BY SUNDAY MORNING. MEDIUM RANGE MODELS ARE IN
FAIR AGREEMENT WITH THE LARGE SCALE FEATURES.

SUNDAY THROUGH MONDAY...THE UPPER LOW SYSTEM MOVES INLAND AND OPENS
UP INTO A TROUGH. A COOLER AIR MASS WILL BE USHERED IN BY BREEZY
LOW-LEVEL WESTERLY WINDS. COOLER TEMPERATURES WITH LOW CHANCE
POPS WILL PREDOMINATE THROUGH THIS PERIOD.

TUESDAY...A RIDGE OF HIGH PRESSURE IS EXPECTED TO RETURN TO THE
REGION OFFERING DRY...WARMER CONDITIONS.
&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
MAINLY THE SOUTHERN HALF OF THE REGION...THERE IS A POSSIBILITY OF
STRONG GUSTY WINDS WITH ANY THUNDERSTORM...PLEASE SEE APPROPRIATE
TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...STEGEMILLER
LONG TERM....MSJ
AVIATION...KOLATA

In the hours before

Local storm report, Jun 20, 7:33 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
733 PM MDT WED JUN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             SLATE CREEK             45.64N 116.28W
06/20/2007  E1.75 INCH       IDAHO              ID   PUBLIC

&&

WHITMORE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:08 PM MDTSevere Thunderstorm WarningMSOLake, Sanders37 min
Jun 20, 8:44 PM MDTSevere Thunderstorm WarningMSOLake, Sanders31 min
Jun 20, 9:29 PM MDTSevere Thunderstorm WarningMSOLake, Missoula31 min
Jun 20, 9:36 PM MDTSevere Thunderstorm WarningMSOLake, Sanders39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.